Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Why am I blacking out?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
I black out from time to time for a few seconds. I am 82 years of age . I have fallen, had a brain scan, and a neck X-ray and was told it was all normal. I am falling every day. It is not inner ear, eyesight, but I am going to physical therapy for balance/leg strengthening. Why am I blacking out?
Posted Sat, 21 Apr 2012 in Stroke
Answered by Dr. Raju A.T 24 hours later

Thanks for your query.

Black outs ( syncope ) do result from a number of causes , considering your age I would condense them at as given below..

1) Stroke
2) Traumatic injury to the brain
3) Aortic Stenosis
4) Dehydration
5) Diabetes (Type 1 and Type 2)
6) Low Blood Pressure
7) Parkinson's Disease

Since your Brain scan is normal the first two causes can be excluded and I can sure of the same if you can mail be the brain scan report and other relevent reports to YYYY@YYYY wit sub : attn Dr Raju

I would also ask you to go through certain tests like An 2D Cardiac Echo , Blood sugar profile and BP examined which will surely give some clue in to the exact cause for the syncopal attacks you experiencing.

I will discuss with the specialist and come out with the complete answer meanwhile do upload or mail me the details I mentioned above.

Anticipating your response.
Above answer was peer-reviewed by
Answered by Dr. Raju A.T 21 hours later
Hi again,

I took up your case to a neurologist. You may want to see the profile of the neurologist here
The following is the opinion from the neurologist.


Thanks for the query.

Black outs has many reasons. It may be due to reduction in the blood pressure or sudden missed beats in the heart. But both theses causes has premonitory symptoms like spinning of head, tiredness, black out and some time total loss of consciousness with falls. Once you fall to the ground you recover within few seconds.

Other causes are seizures which can cause black outs and brief loss of consciousness associated with twitching or jerking of the part of the body or whole body and lasts for 1-2 minutes.

If one has vertigo which occurs with change in position of the head or body, Benign positional vertigo can be suspected.

If some one is on Ropinorole, they can experience episodes of sleep paralysis which last for seconds to minutes and recover completely.

So I would like to know
1. Have you had any symptoms before the black out

2. Do you have giddiness or vertigo which occurs in change in head position

3. Any history of headache, nausea, vomiting, chest pain, palpitations, sweating, up-rolling of eyes, jerking or twitching of the face, limbs, drooling of saliva, etc.

4. Have these symptoms started after using ropinorole.

5. For what reason are you on ropironole - Do you have parkinsonism?

6. Did you test your heart - ecg, echo or holter monitoring?

Answers to the above questions will be extremely useful to me to understand the nature of your problem. Once i get these historic details I will be in a better position to specify the cause of the blackouts. So please if possible let me know the above details. Also provide me details of reports if already investigated.

Awaiting your reply.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor